Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 12, 2000, 1:13 AM CDT for Otoe County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 12, 2000, 1:13 AM CDT (06:13 UTC)
- Expired
- Jul 12, 2000, 2:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Otoe County, NE
The radar
The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3053 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 120614 SVROMA NEC131-120700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 113 AM CDT WED JUL 12 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND CENTRAL OTOE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 200 AM CDT * AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF UNADILLA TO 6 MILES WEST OF DOUGLAS...OR FROM 23 MILES EAST OF LINCOLN TO 19 MILES SOUTHEAST OF LINCOLN...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 200 AM CDT INCLUDE PALMYRA...DOUGLAS AND SYRACUSE. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4079 9636 4052 9646 4051 9598 4080 9603 MILLER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:53 PM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 2:53 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 253 PM CDT TUE JUL 11 2000 THE MAIN FORECAST CHALLENGE IS FIRST PERIOD CONVECTION...FOLLOWED BY TEMPS. SHORT TERM...VERY MOIST AIR AT LOW LEVELS IS BEGINNING TO DESTABILIZE ALONG WEAK SFC CONVERGENCE ZONE BETWEEN LNK AND OMA. WHILE SCT TSTMS ARE LIKELY TO INCREASE IN ERN NE INTO THE EVENING...I THINK THE MAIN CONVECTIVE THREAT WILL COME FROM SFC CONVERGENCE ALONG THE FRONT HEADED SEWD OUT OF SD. THIS MAY BE ENOUGH TO FORCE DEEPER LIFT OF THE AIR ADVECTING INTO THE FRONTAL ZONE. IN ADDITION...ALL MODELS AGREE ON MID LEVEL DRYING BEHIND THE FRONT...WHICH WILL ALLOW IT TO GENERATE STRONGER OUTFLOW. SO WILL THE NW COMPONENT OF MID LEVEL WINDS. BECAUSE OF THIS...BELIEVE THAT THE MODELS WEAKEN THE NW FLOW BEHIND THE SYSTEM TOO MUCH OVERNIGHT. WILL GO FOR MUCH HIGHER POPS THAN GUIDANCE...AND BOOST PREVIOUS FORECAST BY ABOUT 20 PCT. AFTER SOME EARLY MORNING LEFTOVERS IN THE SOUTHEAST ZONES WED MORNING...A DRY FORECAST SETS UP FOR A COUPLE OF PERIODS AS STRONG MID LEVEL DRYING SHOULD PRECLUDE ANY THUNDERSTORMS FOR A WHILE. STRONG INSOLATION SHOULD ALLOW TEMPS TO RISE TO AROUND 90 OR LOWER 90S WEDNESDAY...ESPECIALLY SINCE THE COOL ADVECTION BEHIND THE FRONT IS UNIMPRESSIVE. DROPPING THE SFC DEW POINTS INTO THE 60S WOULD BE IMPRESSIVE...BUT EVAPOTRANSPIRATION HAS BEEN SO INTENSE THAT THIS IS NOT LIKELY IN THE SOUTHEAST ZONES UNTIL PERHAPS WEDNESDAY NIGHT. AVN MOS IS QUITE A BIT COOLER THAN NGM ON THURSDAY. WITH RETURN FLOW SETTING UP AND RISING TEMPS AT ALL LEVELS...I WILL BE LEANING CLOSE TO THE NGM. I WILL KEEP TEMPS IN THE LOWER TO MID 90S FOR NOW...ALTHOUGH IF ETA IS RIGHT ABOUT STRONG SFC TROUGH DEVELOPING ACROSS SD WITH SW FLOW AT LOW LEVELS GETTING INTO ERN NEBRASKA...SOME UPPER 90S COULD RESULT. IN ADDITION...MOISTURE RETURNING INTO THE HOT AIR IN THE NORTHWEST ZONES ALONG WITH A POSSIBLE MID LEVEL TROUGH ROTATING AROUND THE RIDGE COULD RESULT IN A FEW LATE AFTN TSTMS IN THE NORTHWEST ZONES. THIS IS WORTH A SLIGHT CHANCE ONLY FOR NOW. IN THE EXTENDED...POSITION ON THE EAST SIDE OF STRONG UPPER RIDGE I MAY KEEP US IN THE RING OF FIRE...BUT WARM TEMPS ALOFT SUGGEST ACTIVITY WILL NOT BE WIDESPREAD. HOT WITH A SLIGHT CHC OF TSTMS LOOKS RIGHT WITH LITTLE DAY TO DAY VARIATION. .OMA...NONE POLLACK
In the hours before
Special weather statement, Jul 11, 8:35 PM CDT, 4 hours 38 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-121201- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 835 PM CDT TUE JUL 11 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST NEBRASKA UNTIL 100 AM CDT. THE MAIN THREAT IS DAMAGING WIND...BUT MODERATE SIZE HAIL IS ALSO POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND GUSTY WINDS. SOME SMALL HAIL COULD ALSO OCCUR. MIpLLER
Special weather statement, Jul 11, 10:35 PM CDT, 2 hours 38 minutes before
NEZ011-012-017-018-031-032-120350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1035 PM CDT TUE JUL 11 2000 ...SEVERE THUNDERSTORM WATCH 573 IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES OF NORTHEAST NEBRASKA... KNOX...CEDAR...PIERCE...WAYNE...MADISON AND STANTON. THE AREA OF STRONG TO SEVERE THUNDERSTORMS HAS SHIFTED TO THE SOUTH AND EAST OF THESE AREAS. MILLER
Local storm report, Jul 12, 12:20 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 AM CDT WED JUL 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ST HELENA NE 60 MPH TSTM GUST
07/11/00 CEDAR REPORTED BY STORM
SPOTTER.
0925 PM (OFK)STEFAN FLD NORFOLK NE 69 MPH TSTM GUST
07/11/00 MADISON
0939 PM (OFK)STEFAN FLD NORFOLK NE 64 MPH TSTM GUST
07/11/00 MADISON
0945 PM STANTON NE 66 MPH TSTM GUST
07/11/00 STANTON REPORTED BY EMERGENCY
) MANAGEMENT. DAMAGE TO
TREES AND SIGNS.
MEASURED WIND.
MILLERLocal storm report, Jul 12, 12:22 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT WED JUL 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ST HELENA NE 60 MPH TSTM GUST
07/11/00 CEDAR REPORTED BY STORM
SPOTTER.
0925 PM (OFK)STEFAN FLD NORFOLK NE 69 MPH TSTM GUST
07/11/00 MADISON
0939 PM (OFK)STEFAN FLD NORFOLK NE 64 MPH TSTM GUST
07/11/00 MADISON
0945 PM STANTON NE 66 MPH TSTM GUST
07/11/00 STANTON REPORTED BY EMERGENCY
MANAGEMENT. DAMAGE TO
TREES AND SIGNS.
MEASURED WIND.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:05 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 40 min |
| Jul 11, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 24 min |
| Jul 11, 9:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 46 min |
| Jul 11, 9:56 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming | 49 min |
| Jul 11, 10:03 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 57 min |
| Jul 11, 10:44 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 31 min |
| Jul 11, 10:46 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge | 29 min |
| Jul 11, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Washington | 45 min |
| Jul 11, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 45 min |
| Jul 12, 12:36 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.